Florida, 2024

Flash Flood and Damaging Winds in Florida, June 2, 2024

June 2, 2024 · NWS TAE · 5 events in 2 counties and zones

A summertime pattern was in place across the tri-state area with weak steering winds and high instability. The result was scattered to numerous showers and thunderstorms with gusty winds and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A summertime pattern was in place across the tri-state area with weak steering winds and high instability. The result was scattered to numerous showers and thunderstorms with gusty winds and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 2, 12:00 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 2, 12:00 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
100 PM EDT Sun Jun 2 2024

...New AVIATION...

.UPDATE...
Issued at 923 AM EDT Sun Jun 2 2024

No changes were needed to be made to the forecast today. Expect
scattered showers and thunderstorms to develop later this
afternoon across the region. Some storms may produce strong gusty
winds and small hail.

&&

.NEAR TERM...
(Today and tonight)
Issued at 322 AM EDT Sun Jun 2 2024

Convection has developed in the northeast Gulf at this early morning
hour in an area of convergent bands and deeper moisture. CAMs have
this area more or less continuing into the morning hours and
developing onshore ahead of the arrival of another shortwave trough
with associated lift and instability. This combination will lead to
a healthy chance for showers and storms through the day, first in
coastal sections this morning then inland areas this afternoon.
PWATs will be on the order of 1.8 inches with shear on the low side
so severe weather chances are low but some chance for localized
flooding could occur if training or slower storm movements take
place. DCAPE values today suggest some possibility of gusty to
strong winds in a any stronger storms.

Inland convection will wane after sunset but residual/redevelopment
of marine convection appears plausible overnight while there remains
some influence of troughing aloft. Highs today will range through
the 80s and lows tonight will fall into the upper 60s.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 322 AM EDT Sun Jun 2 2024

Our pattern becomes more typical for summer with a diurnally-driven
sea breeze circulation. Monday will have rain chances focused more
over the Apalachicola River basin and near the Suwannee River. These
will be the favored convergence zones with the Forgotten &
Emerald Coast sea breezes as well as the Nature and Atlantic Coast
sea breezes amidst the southeasterly flow. Given the presence of
mid- level dry air, DCAPE values will climb to 900-1100 J/kg
within an unstable environment with 15-20 kt deep layer shear.
Thus, some storms Monday afternoon could become strong to maybe
severe with strong downburst winds possible.

Tuesday's rain chances will be lower as mid-level ridging noses in
across the Southeast. However, if storms can develop Tuesday
afternoon, these could be strong to possibly severe as well with
inverted-V profiles shown on area soundings as well as some mid-
level dry air. This could lead to another day of strong downbursts
given DCAPE >1000 J/kg and plenty of instability.

Highs Monday and Tuesday will be in the lower 90s with lows in the
lower 70s.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 322 AM EDT Sun Jun 2 2024

Another shortwave dives southeastward across the southeast US
Wednesday night into Thursday, helping boost our rain chances for
Thursday. Rain chances are highest across the northern parts of our
area (up to 40%) and lower near the coast. Large-scale troughing
overtakes the Mid-Atlantic and Northeast US late in the week, but
we'll generally be under the influence of a building ridge from
Texas. This will help squash rain chances down to around 20% for
the entire area. The heat will build as a result mid to late week
with highs widespread in the mid- 90s. With dewpoints in the lower
70s, heat index values will climb to the 100-105 range area-
wide. Lows will be in the lower to middle 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM EDT Sun Jun 2 2024

Showers and thunderstorms have started to develop across the area
today. This will likely cause brief periods of MVFR restrictions
if they go over an airport. All terminals are carrying VCTS
through the evening until storms begin to dissipate across the
area. There is some signal that IFR to LIFR CIGs look to develop
at ABY and DHN during the early morning hours Monday. All other
terminals look to remain VFR through the period. Isolated to
scattered showers and thunderstorms look possible again on Monday
afternoon; however, coverage is not expected to be as high.

&&

.MARINE...
Issued at 322 AM EDT Sun Jun 2 2024

Scattered showers and thunderstorms are expected this morning over
the nearshore waters and in Apalachee Bay. Chances decrease this
afternoon as storms move inland. A similar pattern is expected
Monday, but with less coverage. Generally light winds are
southeasterly winds are expected through mid-week as high pressure
sets up over the western Atlantic. Winds will become more
southwesterly to westerly late in the week as a cold front
approaches the area. Seas will generally be 1 to 3 feet for the
next several days.

&&

.FIRE WEATHER...
Issued at 322 AM EDT Sun Jun 2 2024

Another mid level disturbance will approach the region today
bringing additional moisture and instability which will lead to a
good chance for scattered showers and storms through the region
today and tonight. Coastal sections have the better chances this
morning then transitioning to inland areas this afternoon.
Dispersions, mixing heights, and transport winds all look favorable
the next few days. Outside of convection, no hazardous fire weather
conditions are anticipated.

&&

.HYDROLOGY...
Issued at 322 AM EDT Sun Jun 2 2024

Some localized heavy downpours are possible in the storms over the
next few days, but coverage will generally be spotty enough to avoid
widespread flood concerns. However, slow-moving or training storms
could result in localized flood issues in urban or poor-drainage
areas. This also will not have an impact on area rivers.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  89  71  92 /  20  40  10  20
Panama City   71  87  73  89 /  20  30  10  10
Dothan        67  88  70  90 /  20  30  10  20
Albany        67  89  70  91 /  30  30  20  20
Valdosta      68  91  70  92 /  30  40  20  20
Cross City    68  91  69  93 /  20  40  10  20
Apalachicola  73  85  74  86 /  20  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Young
LONG TERM....Young
AVIATION...Bunker
MARINE...Young
FIRE WEATHER...Scholl
HYDROLOGY...Young

In the hours before

Special weather statement, Jun 2, 12:26 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
126 PM EDT Sun Jun 2 2024

FLZ027-127-021800-
Coastal Wakulla FL-Inland Wakulla FL-
126 PM EDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAKULLA COUNTY THROUGH
200 PM EDT...

At 126 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crawfordville, moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crawfordville, Sopchoppy, Shell Point, Medart, Wakulla Beach,
Buckhorn, Arran, Spring Creek, Liveoak Island, and Tully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3014 8421 3002 8428 3004 8437 3008 8462
      3026 8452
TIME...MOT...LOC 1726Z 117DEG 5KT 3010 8433

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jun 2, 12:53 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
153 PM EDT Sun Jun 2 2024

FLZ027-127-021900-
Coastal Wakulla FL-Inland Wakulla FL-
153 PM EDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAKULLA COUNTY THROUGH
300 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crawfordville, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crawfordville, Sopchoppy, Panacea-Wakulla Airport, Arran, Sanborn,
Tully, Panacea, Shell Point, Smith Creek, Medart, Wakulla Beach,
Buckhorn, Spring Creek, and Liveoak Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2997 8439 3008 8464 3010 8465 3012 8465
      3012 8466 3013 8467 3026 8465 3026 8454
      3024 8447 3015 8423 3002 8430 2996 8434
TIME...MOT...LOC 1753Z 106DEG 5KT 3010 8439

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

42-DVD

The radar

The Tallahassee radar (KTLH), 31 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
June 2, 1:16 PM EST
Where
Wakulla County, 1.51 mi NNW of Tully
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.120, -84.390

Debris blew into power line and resulted in a power outage along Emmett Whaley Road.

Lightning, Wakulla

When
June 2, 1:16 PM EST
Where
Wakulla County, 1.38 mi WNW of Sopchoppy
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.070, -84.500

Lightning resulted in a power outage near Sopchoppy.

Thunderstorm Wind, Wakulla

When
June 2, 1:16 PM EST
Where
Wakulla County, 1.83 mi NW of Tully
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.120, -84.400

Debris blew into power lines and resulted in a power outage along Mathers Farm Road.

Thunderstorm Wind, Wakulla

When
June 2, 1:20 PM EST
Where
Wakulla County, Medart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.080, -84.380

Debris blew into power lines and resulted in a power outage in the Medart area.

Flash Flood, Gulf

When
June 2, 3:45 PM CST to 4:45 PM CST
Where
Gulf County, 1 mi N of Dalkeith to 1 mi NW of Dalkeith
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.015, -85.150

The public reported flooding in the Dalkeith area from heavy rainfall in a short period of time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191246, 1191247, 1191248, 1191249, 1191250.